logoThe People's Perspective on Medicine

Low Selenium Makes Liver Vulnerable to Pain Reliever

Both high and low selenium levels can make the liver more vulnerable to damage from excessive acetaminophen (paracetamol).
Low Selenium Makes Liver Vulnerable to Pain Reliever
Handwriting chemical element Selenium Se with pills. Close-up.

Acetaminophen has many names, including N-acetyl-para-aminophenol or APAP. Outside North America, people call it paracetamol. Usually, though, people recognize the brand name Tylenol most easily. Many people perceive this pain reliever as one of the safest drugs in the pharmacy. While it does not cause digestive upset as the NSAIDs do, it can damage the liver, especially at high doses. New research in mice shows, however, that low selenium can make acetaminophen more dangerous (Antioxidants & Redox Signaling, July 2, 2020).

What Is the Effect of Low Selenium?

The mouse research demonstrates that the maximum dose considered safe may actually be harmful when selenium levels are low. This apparently results from reduced activity of a liver enzyme, selenoprotein thioredoxin reductase. 

The researchers conclude: 

“Dietary selenium and selenoproteins play critical roles in protecting mice against APAP overdose.”

Beware Excess Selenium:

People reading this might be tempted to double up on a supplement. Too much of this mineral, however, may also increase the risk of acetaminophen-induced liver damage. Individuals who get excess selenium from a supplement or from Brazil nuts may notice hair loss, brittle nails, rash, fatigue, nausea and diarrhea.

Sources of the Mineral:

Ideally, people would be consuming foods that provide this mineral. These include fish, seafood, meat, poultry, eggs or dairy products. Grains can also be a good source of selenium if they are grown on selenium-rich soil. Some parts of China have very low selenium in the soil, but most of the North American midwest has adequate soil selenium.

Protecting the Liver:

Previous research has shown that some natural compounds can keep acetaminophen from harming the liver (International Journal of Molecular Sciences, Nov. 28, 2018). One of these, N-acetyl-cysteine, is usually taken as a dietary supplement. Dietary chemicals like ajoene from garlic and apigenin from parsley and celery are protective. So are herbal components such as baicalin, berberine or boswellic acid. Thymol and carvacrol from culinary herbs such as thyme can also help. Milk thistle (Silybum marianum) has a reputation for protecting the liver that appears to be grounded in fact (Evidence-Based Complementary and Alternative Medicine, March 2, 2015).

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 58 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Citations
  • Li J et al, "Selenium status in diet affects acetaminophen-induced hepatotoxicity via interruption of redox environment." Antioxidants & Redox Signaling, July 2, 2020. DOI: 10.1089/ars.2019.7909
  • Subramanya SB et al, "Therapeutic potential of plants and plant derived phytochemicals against acetaminophen-induced liver injury." International Journal of Molecular Sciences, Nov. 28, 2018. DOI: 10.3390/ijms19123776
  • Freitag AF et al, "Hepatoprotective effect of silymarin (Silybum marianum) on hepatotoxicity induced by acetaminophen in spontaneously hypertensive rats." Evidence-Based Complementary and Alternative Medicine, March 2, 2015. DOI: 10.1155/2015/538317
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.